Florida, 2009Hail and Damaging Winds in Florida, May 20, 2009
May 20, 2009 · NWS MFL · 3 events in 2 counties and zones
Thunderstorms in South Florida produce high wind gusts and hail across the Lake Okeechobee Region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms in South Florida produce high wind gusts and hail across the Lake Okeechobee Region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 20, 9:09 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, May 20, 9:09 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1009 AM EDT WED MAY 20 2009
.UPDATE...
STACKED LOW CONTINUES TO SPIN OFFSHORE OF NAPLES AND IS
SLOWLY...VERY SLOWLY DRIFTING TO THE WEST THIS MORNING. ON THE
EAST SIDE OF THIS SYSTEM...DEEP/NEARLY UNIDIRECTIONAL SSERLY FLOW
HAS FORMED CELLULAR BANDS OF SHOWERS/A FEW THUNDERSTORMS OVER THE
ATLANTIC WATERS AND EAST COAST METRO AREAS WITH THE REMAINDER OF
THE LAND MASS DRY. THE 12Z MIAMI RAOB IS FAVORABLE FOR STRONG TO
SEVERE THUNDERSTORMS TODAY...AS 500MB TEMPS OF -13C AND STEEP MID
LEVEL LAPSE RATES FROM 650-500MB SHOULD CONTRIBUTE TO PLENTY OF
INSTABILITY THIS AFTERNOON...WITH CAPES AROUND 3000J/KG IF ENOUGH
HEATING IS REALIZED TO WARM TEMPS INTO THE LOWER TO MID 80S. IF
THIS HAPPENS...DRY MID LEVELS FROM THE DRY SLOT ON THE SERN
PERIPHERY OF STACKED LOW WOULD ALSO ENHANCE HAIL POTENTIAL...AND
WET BULB ZERO HEIGHTS AROUND 10,400 FT ARE VERY FAVORABLE FOR HAIL
IN SOUTH FLORIDA. DEEP LAYER SHEAR IS NOT OVERLY IMPRESSIVE...BUT
GRADUAL STRENGTHENING/VEERING FLOW THROUGH THE MID LEVELS WOULD
FAVOR CONTINUED DEVELOPMENT OF CELLULAR CONVECTION AND POSSIBLE
ORGANIZATION INTO CONVECTIVE BANDS. SPC HAS PLACED MOST OF SOUTH
FL IN A SLIGHT RISK FOR SEVERE WEATHER TODAY...AND THIS IS ALREADY
REFLECTED IN THE HWO.
/STRASSBERG
&&
.PREV DISCUSSION... /ISSUED 813 AM EDT WED MAY 20 2009/
AVIATION...VFR CONDITIONS TO START THE MORNING OFF. SOUTHEAST
WIND FLOW WILL INCREASE OVER THE EAST TERMINALS THIS MORNING AND
BY MID AFTERNOON POSSIBLY EARLIER, A SEABREEZE WILL DEVELOP OVER
KAPF. FOR NOW HAVE PLACED A VCTS IN EAST TERMINALS AFT 14Z AND IN
KAPF AFT 19Z. MOST ACTIVITY SHOULD BE OVER NORTHWEST AREAS OF
SOUTH FLORIDA THIS AFTERNOON AWAY FROM THE TERMINALS. HOWEVER,
AMENDMENTS WILL BE ISSUED FOR ANY LOWER THAN VFR CONDITIONS IN RW
OR TSTMS.
PREV DISCUSSION... /ISSUED 447 AM EDT WED MAY 20 2009/
DISCUSSION...AN AREA OF LOW PRESSURE AT THE SURFACE IS CENTERED
ROUGHLY 55-65NM WEST OF NAPLES THIS MORNING WHILE IT REMAINS
NEARLY VERTICALLY STACKED WITH THE MID TO UPPER LOW. ALSO... A
STATIONARY FRONT REMAINS PARKED OVER NORTHERN FL EXTENDING INLAND FROM
THE ATLANTIC. A FAIRLY STRONG AREA OF HIGH PRESSURE IS CENTERED
JUST EAST OF THE MID ATLANTIC STATES.
TODAY THE SURFACE LOW WEST OF APF WILL SLOWLY MOVE DEEPER INTO
THE GULF WHILE THE UPPER LOW MOVES SLOWLY NORTHWARD ALONG THE GULF
COAST. THE PRESSURE GRADIENT BETWEEN THE SURFACE LOW WEST OF APF
AND THE RIDGE OVER THE MID ATLANTIC STATES WILL KEEP CENTRAL AND
NORTHEAST FLORIDA WINDY AND WET, BUT THE GRADIENT IN S FL WILL
REMAIN FAIRLY WEAK. THE UPPER LOW IS EXPECTED TO KEEP A DIVERGENT
FLOW ALOFT OVER S FL WHILE PUSHING IN DRY AIR AT THE MID LEVELS.
MOISTURE WILL ALSO CONTINUE TO MOVE IN AT THE SURFACE. RUC
ANALYSIS ALREADY SHOWS 500MB TEMPS DOWN TO -13C THIS MORNING OVER
SOUTHERN PORTIONS OF THE CWA AND THE RUC/NAM/GFS FORECASTS ALL
KEEP THE MID LEVEL TEMPS AT AROUND -12C THROUGH THE AFTERNOON. BOTTOM
LINE... MID AND UPPER LEVEL DRYNESS WILL KEEP MOST CLOUDS NORTH OF
THE AREA THIS MORNING, POSSIBLY ALLOWING THE CWA TO WARM,
ESPECIALLY OVER THE INTERIOR, AND THIS WILL LEAD TO FARTHER
DESTABILIZATION. MID LEVEL DRY LAYER AND COLD TEMPS WILL LEAD TO
NUMEROUS THUNDERSTORMS IN THE AFTERNOON AND SOME ISOLATED
THUNDERSTORMS MAY PLAY ROUGH WITH EXCESSIVE LIGHTNING, HEAVY
RAINFALL, GUSTY WINDS TO NEAR 60MPH, AND HAIL POSSIBLY UP TO ONE
INCH... HOWEVER THERE IS A DISCLAIMER... IF SHOWERS AND
THUNDERSTORMS DEVELOP EARLIER IN THE DAY ENOUGH CLOUD COVER WILL
KEEP AFTERNOON CONVECTION FROM REACHING ITS FULL POTENTIAL. ALONG
THE SE COAST... MOST CONVECTION WILL BE INLAND FROM COASTAL DADE
AND COASTAL BROWARD, BUT A PASSING SHOWER OR THUNDERSTORM MOVING
IN FROM THE ATLANTIC WILL OCCUR... JUST LIKE WHAT IS HAPPENING NOW
WITH THE CONVERGENCE BAND THAT HAS SET UP. ALONG THE WEST COAST
AND INTO HENDRY AND GLADES COUNTIES... THIS AREA WILL LIKELY SEE
THE MOST HEATING AND POSSIBLY EVEN A SEA BREEZE. THIS WILL LEAD TO
CONVERGENCE AND GIVE THUNDERSTORMS A FOCUS... HENCE THE HIGHEST
POPS IN THE CWA.
THURSDAY AND FRIDAY... RESIDUAL MOISTURE WILL REMAIN AROUND SOUTH
FLORIDA WITH SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EARLY
EVENING THUNDERSTORMS EXPECTED. AFTERNOON CONVECTION WILL BE
AIDED BY A BIT OF UPPER LEVEL DIVERGENCE FROM THE UPPER LOW
RETROGRADING BACK TO THE NW AND SLOWLY WEAKENING AS IT DOES SO.
BEYOND FRIDAY... A MORE CLIMO LIKE/NORMAL WET SEASON PATTERN IS
EXPECTED WITH SCATTERED THUNDERSTORMS EACH AFTERNOON MAINLY INLAND
AND AWAY FROM THE COASTS AS DAYTIME HEATING AND SEA BREEZE
COLLISION OCCURS.
MARINE...WIND FORECASTS WILL REMAIN SOMEWHAT PROBLEMATIC TODAY
AS THE SURFACE LOW WEST OF NAPLES SLOW DRIFTS FARTHER INTO THE
GULF. WINDS WILL LIKELY CONTINUE TO BE FAIRLY BREEZY, BUT BELOW
SCA CRITERIA IN THE ATLANTIC WATERS, OUTSIDE OF SHOWERS AND
THUNDERSTORMS. IN THE GULF WINDS WILL CONTINUE TO VEER AROUND THE
LOW, BUT REMAIN FAIRLY LIGHT.
AFTER TODAY... THE LOW WILL MOVE FARTHER AWAY AND A GENERAL SE
FLOW WILL ENSUE. WINDS ARE EXPECTED TO REMAIN AT OR LESS THAN
15KTS FOR THE REST OF THE PERIOD.
FIRE WEATHER...NO PROBLEMS OR CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 84 74 83 74 / 50 40 40 30
FORT LAUDERDALE 84 73 83 74 / 40 30 30 30
MIAMI 85 74 84 74 / 40 30 40 30
NAPLES 85 68 87 69 / 60 30 50 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...65/GS
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, May 20, 8:10 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
910 AM EDT WED MAY 20 2009
FLZ063-066>075-168-172>174-210200-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
910 AM EDT WED MAY 20 2009
...ISOLATED SEVERE STORMS POSSIBLE MAINLAND THIS AFTERNOON...
...HIGH RISK OF RIP CURRENTS CONTINUES AT THE ATLANTIC BEACHES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
RIP CURRENTS: EAST SOUTHEAST WINDS NEAR 15 MPH ACROSS THE ATLANTIC
WATERS WILL LEAD TO A HIGH RISK OF RIP CURRENTS AT THE ATLANTIC
BEACHES OF PALM BEACH, BROWARD, AND MIAMI DADE COUNTIES. SWIMMING IS
NOT RECOMMENDED.
THUNDERSTORMS: THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY,
THOUGH THE MAIN FOCUS IS EXPECTED TO BE ACROSS INTERIOR LOCALES THIS
AFTERNOON AND EVENING. A FEW STORMS ACROSS THESE AREAS COULD EVEN
BECOME SEVERE, CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. A
FEW STRONG STORMS ARE POSSIBLE ACROSS THE REST OF THE AREA.
WIND: THUNDERSTORMS OVER THE INTERIOR WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS TO 60 MPH. ELSEWHERE...GUSTS OF 40 TO 50 MPH WILL BE
POSSIBLE.
HAIL: HAIL TO AROUND QUARTER SIZE IS POSSIBLE ACROSS MAINLY INTERIOR
LOCALES THIS AFTERNOON.
FLOODING: THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. THIS COULD LEAD TO LOCALIZED
STREET FLOODING, ESPECIALLY WHERE SHOWERS AND STORMS CONTINUOUSLY
MOVE OVER AN AREA.
TORNADOES: A BRIEF TORNADO CANNOT BE RULED OUT TODAY, GIVEN A
MOIST LOW LEVEL ENVIRONMENT ALONG WITH A SLIGHTLY FAVORABLE LOW
LEVEL WIND PROFILE.
WATERSPOUTS: THERE IS A MODERATE RISK OF WATERSPOUTS ACROSS THE
COASTAL WATERS TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
TYPICAL MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY, FOCUSED ACROSS INTERIOR LOCALES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
GR
In the hours before
Special weather statement, May 20, 11:24 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1224 PM EDT WED MAY 20 2009
FLZ067-068-168-201715-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
1224 PM EDT WED MAY 20 2009
...STRONG THUNDERSTORM MOVING ACROSS THE COASTAL AND METRO AREAS
OF PALM BEACH COUNTY...
AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER EASTERN PALM BEACH COUNTY...
MOVING NORTHWEST AT 15 MPH.
THIS STORM WILL AFFECT...
LAKE WORTH...
PALM SPRINGS...
LAKE CLARKE SHORES...
PALM BEACH...
WEST PALM BEACH...
HAVERHILL...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
LAT...LON 2675 8004 2655 8003 2654 8004 2644 8006
2647 8024 2696 8025 2694 8006 2690 8004
2685 8004 2677 8005 2676 8003
TIME...MOT...LOC 1622Z 146DEG 12KT 2667 7998
GRThunderstorm Wind, Palm Beach
- When
- May 20, 11:25 AM EST
- Where
- Palm Beach County, 0.42 mi WSW of Highland Beach
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 26.697, -80.036
Strong winds blew down a queen palm and broke off several Australian Pine branches along South County Road just south of the Colony Hotel in Palm Beach.
Hail, Glades
- When
- May 20, 12:40 PM EST to 12:55 PM EST
- Where
- Glades County, Lakeport
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.970, -81.130
Penny to quarter sized hail was reported by fire/rescue in Lakeport with a passing thunderstorm. Hail was initially penny sized, then became quarter sized as the storm intensified over the area.
Thunderstorm Wind, Palm Beach
- When
- May 20, 12:45 PM EST to 12:54 PM EST
- Where
- Palm Beach County, Belle Glade
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 26.680, -80.670
A passing thunderstorm produced a wind gust of 58 mph at a mesonet site in Belle Glade. Power lines were also blown down with this storm along with a tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Michigan, May 20 to 26, 2009$4.0 million · 2 events
- Strong Wind in Minnesota, May 20, 2009$27,000 · 5 events
- Lightning Strike in New Mexico, May 20 to 24, 2009$25,000 · 1 event
- High Wind in North Dakota, May 20, 2009$20,000 · 56 kt wind · 1 event
- Hail and Damaging Wind in Florida, May 20 to 21, 2009$16,000 · 1 in hail · 5 events
- Waterspouts in South Atlantic Coastal Waters, May 20, 20098 events
- Strong Wind in Minnesota, May 20, 2009$500 · 4 events
- Hail and Damaging Wind in Nebraska, May 20, 20091 in hail · 4 events
- Flooding in Alaska, May 20 to 22, 2009$9,000 · 3 events
- Hail in Florida, May 20, 20090.88 in hail · 2 events
- Hail in Nebraska, May 20, 20090.88 in hail · 2 events
- Strong Wind in Wisconsin, May 20, 2009$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175478, 174239, 174237.